Alert archive / Alabama / Flash Flood Warnings in 2023
Flash Flood Warning 22, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Aug 4, 2023, 4:31 AM CDT for St. Clair County, Alabama. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2023, 4:31 AM CDT (09:31 UTC)
- Expired
- Aug 4, 2023, 8:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County St. Clair County, AL
The radar
The Birmingham radar (KBMX), 73 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 6:00 AM CDT | FLASH FLOOD | Odenville, AL | St. Clair County EMA relayed a report from Odenville Fire Dept of flooding along U.S. Highway 411 at the railroad crossing. Police are on scene until the waters recedes. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 89 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 9.5 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 109 J/kg
- Mixed-layer CIN
- -268 J/kg
- Mixed-layer LCL
- 1450 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
617
WGUS54 KBMX 040931
FFWBMX
ALC115-041230-
/O.NEW.KBMX.FF.W.0022.230804T0931Z-230804T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
431 AM CDT Fri Aug 4 2023
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
St. Clair County in central Alabama...
* Until 730 AM CDT.
* At 431 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. The expected rainfall rate is 1 to 3 inches in 1
hour. Additional rainfall amounts of 1 to 3 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Pell City, Moody, Springville, Odenville, Lincoln, Margaret, Argo,
Ashville, Riverside, Ragland, Harrisburg, Branchville, Bald Rock,
Logan Martin Lake, Coosa Island, Wattsville, St. Clair Springs,
Chula Vista, Caldwell and I 59 Rest Areas At Oneonta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3396 8631 3369 8614 3368 8614 3370 8618
3369 8620 3363 8617 3361 8620 3359 8619
3359 8622 3354 8619 3349 8624 3351 8628
3343 8633 3377 8654 3377 8658 3380 8658
3382 8643 3389 8634 3391 8635
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR
$$
40/Sizemore1 follow-up statement
768
WGUS54 KBMX 041223
FFWBMX
ALC115-041330-
/O.EXT.KBMX.FF.W.0022.000000T0000Z-230804T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
723 AM CDT Fri Aug 4 2023
The National Weather Service in Birmingham has extended the
* Flash Flood Warning for...
St. Clair County in central Alabama...
* Until 830 AM CDT.
* At 723 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 3 and 5 inches of rain
have fallen over the last three hours. Additional rainfall amounts
of up to an inch are possible in the warned area. Flash flooding
is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Pell City, Moody, Springville, Odenville, Lincoln, Margaret, Argo,
Ashville, Riverside, Ragland, Harrisburg, Branchville, Bald Rock,
Logan Martin Lake, Coosa Island, Wattsville, St. Clair Springs,
Chula Vista, Caldwell and I 59 Rest Areas At Oneonta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3396 8631 3369 8614 3368 8614 3370 8618
3369 8620 3363 8617 3361 8620 3359 8619
3359 8622 3354 8619 3349 8624 3351 8628
3343 8633 3377 8654 3377 8658 3380 8658
3382 8643 3389 8634 3391 8635
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR
$$
56What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 2:44 AM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 4, 2:44 AM CDT, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 244 AM CDT Fri Aug 4 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Today through Saturday) Issued at 240 AM CDT FRI AUG 4 2023 Biggest weather feature within the short term is the next inbound MCS and the heat to the south and west. With regards to the MCS, it is currently located over Tennessee and is quickly diving southward. A boundary currently located over the north-central Alabama is also helping surface convergence and fire off storms through the early morning hours. During the day, some strengthening of the line is possible as daytime instability may help to "fuel" these storms. Heat is also expected to play a role in southern and western areas as well. With southerly flow from the Gulf, this should allow for higher temperatures and dewpoints. This should help to increase heat indices in those areas. 16/Serre && .LONG TERM... (Saturday through Thursday) Issued at 240 AM CDT FRI AUG 4 2023 Mid- to upper-level ridging will continue to remain prominent in the Southern Plains and Southwest through early next week. This will continue to foster excessive heat in those areas, with influence of these conditions nudged eastward into portions of the Deep South. Afternoon highs across Central Alabama will be in the low to mid 90s on Sunday and Monday, with dewpoints in the low to mid 70s. Heat indices up to 109 degrees will be possible at times, particularly for areas south and west. I'll maintain HWO mentioning as a result, but confidence is somewhat wavered by the prospect for afternoon convection, which appears to be somewhat enhanced on Sunday afternoon as a perturbation dips into the Tennessee Valley (main disturbance north). I've kept PoPs <50% until mesoscale details become more clear, but there's a decent signal in latest guidance for convection that afternoon with PWs in the 1.9" to 2.3" range. Meanwhile, the disturbance to our north will continue east from the Ohio Valley toward the Northeast, though presence of a longwave trough will settle across the eastern CONUS as the overall pattern becomes less amplified. This will lead to an increase in mid- to upper-level flow across Central Alabama with 500 mb winds of 20-40 kts by Monday afternoon. With enhanced flow aloft focused from the Central Plains toward the Southern Appalachians, perturbations will follow a trajectory into our region, and this could be the case on Tuesday with most guidance progging a shortwave moving into the Tennessee Valley. This could lead to organized thunderstorm potential with 3,000-4,000 J/kg SBCAPE and 30-40 kts eff. bulk shear established across Alabama. We'll continue to monitor severe potential for Tuesday. Quasi-zonal flow on Tuesday will begin to transition to a more northwesterly flow again on Wednesday with subsequent disturbances aloft moving across the mid Mississippi Valley toward the Appalachians. These disturbances will help influence convective coverage each day given rich boundary layer moisture remains in place across the Deep South with afternoon heat and instability. Thus, the pattern seems to remain fairly active toward the end of next week with 30-50% chances for showers and thunderstorms each day. I generally stayed near normal values for forecast temperatures. 40/Sizemore && .AVIATION... (06Z TAFS) Issued at 1238 AM CDT FRI AUG 4 2023 VFR conditions expected through the early morning at all terminals. Another MCS round looks to be incoming to Central Alabama today. The predominate motion looks to generally be from Northeast to Southwest, though slowly. ANB, ASN, and BHM seem to be in the morning, then TCL and EET by the early afternoon, then MGM and TOI in the later afternoon and early evening. Some storms may be locally heavy, with reduced visibilities and ceilings. 16/Serre && .FIRE WEATHER... Scattered to numerous showers and thunderstorms will continue across Central Alabama beginning this morning through the afternoon. Minimum RH values will be 55-70%. Outside thunderstorms, 20 ft winds will be light and variable. Humid conditions will continue over the next several days with a chance for showers and thunderstorms maximizing each afternoon. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 85 69 90 71 / 90 20 50 20 Anniston 85 72 91 73 / 90 20 40 20 Birmingham 86 73 91 75 / 90 20 40 20 Tuscaloosa 90 74 91 74 / 80 20 50 20 Calera 87 74 90 74 / 80 20 40 20 Auburn 86 73 90 74 / 80 20 50 20 Montgomery 91 74 93 75 / 70 20 40 30 Troy 92 74 93 74 / 70 20 50 30 && .BMX WATCHES/WARNINGS/ADVISORIES... Flood Watch through this afternoon for the following counties: Blount-Calhoun-Cherokee-Clay-Cleburne-Etowah-Jefferson-Randolph- Shelby-St. Clair-Talladega-Walker-Winston. Heat Advisory until 9 PM CDT this evening for the following counties: Dallas-Greene-Hale-Lowndes-Marengo-Perry-Pickens- Sumter. && SHORT TERM...16/Serre LONG TERM....40/Sizemore AVIATION...16/Serre
Hazardous weather outlook, Aug 4, 2:55 AM CDT, 1 hour 36 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 255 AM CDT Fri Aug 4 2023 ALZ011>015-017>050-051100- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 255 AM CDT Fri Aug 4 2023 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Isolated flash flooding will be possible through early this afternoon as the showers and storms move over the same areas in the northern and eastern portions of Central Alabama. Severe thunderstorms are possible between 9 AM and 6 PM, across a good portion of Central Alabama. Damaging winds up to 60 mph will be possible. Heat indices will range from 105 to 108 degrees across southwestern portions of Central Alabama late this morning through early afternoon ahead of any thunderstorms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Heat indices will reach or exceed 105 degrees at times across much of Central Alabama Saturday through Monday. At this time, the highest heat indices are forecast Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through late this afternoon.
In the hours before
Local storm report, Aug 4, 4:19 AM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
419 AM CDT Fri Aug 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM Flash Flood 5 NNE Blountsville 34.14N 86.55W
08/04/2023 Blount AL Trained Spotter
Hackney Rd has around 6 inches of flowing
water over it.
&&
ASLocal storm report, Aug 4, 4:20 AM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
420 AM CDT Fri Aug 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 AM Flash Flood Oneonta 33.95N 86.47W
08/04/2023 Blount AL Emergency Mngr
Numerous streets in Oneonta are underwater.
&&
ASThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 1:48 AM CDT | Heat Advisory | BMX | Lowndes, Pickens | 18 hr |
| Aug 4, 3:54 AM CDT | Flash Flood Warning | BMX | Blount | 5 hr |
| Aug 4, 4:07 AM CDT | Areal Flood Advisory | BMX | St. Clair | 24 min |
| Aug 4, 5:05 AM CDT | Special Weather Statement | BMX | St. Clair | 40 min |
| Aug 4, 5:07 AM CDT | Special Weather Statement | BMX | Marion, Winston | 23 min |
| Aug 4, 5:18 AM CDT | Areal Flood Advisory | BMX | Talladega | 3 hr |
| Aug 4, 5:34 AM CDT | Special Weather Statement | BMX | Fayette, Lamar, Marion, Walker, Winston | 56 min |
| Aug 4, 6:11 AM CDT | Areal Flood Advisory | BMX | Blount, Jefferson, St. Clair, Shelby | 4 hr |
| Aug 4, 11:51 AM CDT | Special Weather Statement | BMX | Fayette, Pickens, Tuscaloosa | 54 min |
| Aug 4, 12:44 PM CDT | Special Weather Statement | BMX | Pickens | 61 min |
| Aug 4, 1:12 PM CDT | Special Weather Statement | BMX | Bibb, Hale, Tuscaloosa | 63 min |
| Aug 4, 1:16 PM CDT | Special Weather Statement | BMX | Greene, Sumter | 59 min |
| Aug 4, 2:38 PM CDT | Special Weather Statement | BMX | Marengo, Perry | 52 min |
| Aug 4, 3:04 PM CDT | Special Weather Statement | BMX | Dallas | 41 min |
| Aug 4, 3:07 PM CDT | Special Weather Statement | BMX | Dallas, Marengo | 23 min |
| Aug 4, 3:15 PM CDT | Heat Advisory | BMX | Autauga, Barbour, Bullock, Elmore, Macon, Montgomery and 1 more | 4 hr |
| Aug 4, 3:27 PM CDT | Special Weather Statement | BMX | Autauga, Montgomery | 48 min |
| Aug 4, 3:36 PM CDT | Special Weather Statement | BMX | Dallas, Lowndes | 39 min |
| Aug 4, 4:05 PM CDT | Special Weather Statement | BMX | Montgomery, Pike | 40 min |
| Aug 4, 4:27 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery, Pike | 63 min |
| Aug 4, 5:07 PM CDT | Severe Thunderstorm Warning | BMX | Pike | 26 min |
| Aug 4, 5:31 PM CDT | Special Weather Statement | BMX | Pike | 29 min |
Nearby
Flash Flood Warnings in Alabama, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.